New safety information for intensive monitoring of Erlotinib.
Article date: June 2009
Erlotinib (Tarceva▼) is a treatment for patients with locally advanced or metastatic non-small-cell lung cancer, and for patients with metastatic pancreatic cancer (in combination with gemcitabine).
As part of continued intensive monitoring of this medicine, new safety information is available about the following risks:
- gastrointestinal perforation: there have been reports of gastrointestinal perforation, and patients are at increased risk - those who are receiving concomitant antiangiogenic agents, corticosteroids, non-steroidal anti-inflammatory drugs, or taxane-based chemotherapy, or who have a history of peptic ulceration or diverticular disease, are at increased risk - Erlotinib should be permanently discontinued in patients who develop gastrointestinal perforation
- bullous and exfoliative skin disorders: bullous, blistering, and exfoliative skin conditions have been reported, including very rare cases suggestive of Stevens-Johnson syndrome or toxic epidermal necrolysis, some of which were fatal - Erlotinib should be interrupted or discontinued if a patient develops severe bullous, blistering, or exfoliating conditions
- ocular disorders: very rare cases of corneal perforation or ulceration have been reported during use. Other ocular disorders including abnormal eyelash growth, keratoconjunctivitis sicca, or keratitis have been observed, which are risk factors for corneal perforation or ulceration - Erlotinib should be interrupted or discontinued if patients present with acute or worsening ocular disorders such as eye pain
Continue to report suspected adverse reactions to erlotinib on a Yellow Card.
See information sent to healthcare professionals in May 2009 about the safety of medicines.
Article citation: drug safety update June 2009, vol 2 issue 11: 11b.